Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

July 12, 2021Broward County, Florida

NWS Miami, FL issued this special weather statement at Jul 12, 2021, 8:55 PM EDT for Broward County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 8:55 PM EDT (00:55 UTC)
Expired
Jul 12, 2021, 9:45 PM EDT
In force
50 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 40 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2400 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS82 KMFL 130055
SPSMFL

Special Weather Statement
National Weather Service Miami FL
855 PM EDT Mon Jul 12 2021
 
FLZ071>074-130145-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
855 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 945 PM EDT...

* At 855 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Pennsuco, or near Miramar,
  moving west at 25 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Miami Gardens,
  Weston, Doral, Miami Lakes, Cooper City, Hialeah Gardens,
  Opa-Locka, West Park, Miami Springs, Medley, Palm Springs North,
  Intersection I-75 And Griffin Road, Country Club, Pennsuco and
  Miramar Parkway And University Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2600 8020 2580 8032 2589 8079 2617 8061
TIME...MOT...LOC 0055Z 111DEG 22KT 2593 8039 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jul 12, 8:12 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 12, 8:12 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Miami FL
812 PM EDT Mon Jul 12 2021

.UPDATE...

Hires guidance has begun to settle on a solution that depicts the
broken line of showers and storms in the western Atlantic pivoting
through south Florida overnight. While there isn't a substantial
heavy rain threat, the storms will likely be their strongest near
the coast and the Miami Beach area got quite a bit of rain earlier
today and could still be vulnerable to even small amounts of rain.
In general though, pockets of around a half inch of rain should be
expected across all of south Florida overnight.

&&

.PREV DISCUSSION... (Issued )

AVIATION(00Z TAFS)...

VCSH/VCTS expected for east coast terminals to around 13/07Z could
cause brief periods of MVFR/IFR conditions at times. VCSH continues
to 13/17Z with more isol'd to sct SHRA, and operational impacts
likely less. Cannot rule out TS between 13/11Z and 13/14Z. Between
13/17Z and 13/20Z, VCTS due to sea breeze. VCSH again after 14/03Z,
with TS possible. Winds generally E near 10 knots. Stronger gusts in
afternoon. For APF, VCSH to 13/17Z, and VCTS after to 13/22Z.

SHORT TERM...

The closed, cut-off upper-level low/TUTT between South FL and the
Bahamian Islands continues to move westward towards the FL peninsula
where scattered storm coverage has plagued the Atlantic waters and
east coast areas so far today. In fact, borderline severe storms
were already seen, with a 57 mph wind gust measured in Lake Chekika
(southern Everglades). GOES-16 water vapor imagery shows pockets of
dry air in the low-mid levels. This poses as a problem across areas
of South FL, especially the Lake Region and Gulf Coast where these
pockets are evident, as it will promote less cloud coverage, and
thus very strong diurnal heating in an already unstable airmass.
This in combination with both sea breezes expected to develop will
lead to scattered to numerous showers and storms during the
afternoon hours, some of which will be strong to severe.

Looking at MFL's 12/12Z sounding shows a very unstable environment
areawide, with 500 mb at -10.9, very steep and conditionally
unstable lapse rates of ~8 C/km, PW of 1.68 inches, DCAPE of ~800
J/kg, low-level SRH values between 60-70 m2/s2, and 0-3km shear ~15-
20kt. These parameters are expected to steepen/increase as the day
progresses due to the TUTT feature creeping closer to the CWA along
with daytime heating. Forecast 500 mb temps also can reduce to -12C.

What does this mean for South FL? With the cold pocket aloft
areawide, ribbon of increased moisture along the east coast, strong
diurnal heating, and steeping unstable lapse rates, severe hail
greater than 1 inch, damaging wind gusts in excess of 58 mph, funnel
clouds, heavy rainfall/localized flooding, and a tornado are all
possible. The heavy rainfall is also a precursor for tomorrow where
much more rain is expected across areas expected to be drenched upon
later today. More in the hydrology section below.

Highest confidence for the severe weather looks to be across the
Lake Okeechobee region and interior sections of South FL, however
the conditional threat for severe weather does exist areawide today.

Overnight tonight, models are hinting at the potential set up of a
coastal trough across the east coast, especially Broward and Dade
Counties. This will bump up PW's across the east coast and
consequently PoPs. If this were to occur along with the rainfall we
have seen thus far today, a Flood Watch may be needed. Low
confidence on that for the time being but something to evaluate.

Tuesday looks to be primarily a hydro threat, with repeated rounds
of locally heavy rainfall and the potential for isolated flooding
along the east coast of South Florida before the risk spreads
westward toward the Gulf Coast during the day. There is plenty of
uncertainty regarding the timing of potential impacts, so be sure to
keep up with the latest information from NWS Miami.

High temperatures nudged below normal for today and tomorrow, due to
the thick cloud coverage and widespread convection through the short
term period.

LONG TERM...

Wednesday

The inverted upper (500-250 hPa) trough responsible for facilitating
a healthy thunderstorm environment early this week will progress
along the western periphery of a broad western Atlantic high
pressure ridge, resulting in upper heights filling within the
trough. This will allow for a slightly less favorable strong/severe
thunderstorm environment, owing to warmer temperatures aloft (around
-7C at 500 hPa) and hence weakened lapse rates. Modest
low-level easterly moisture convergence appears to be present in
many of the mid-range models, still favoring convective development
over the region, albeit with diminished synoptic-scale forcing. This
should result in decreased storm coverage over the east coast metro,
with greater storm coverage/intensity focused over the interior.
Nevertheless, localized and potentially flash flooding could still
materialize should thunderstorms develop over recently soaked
regions.

Thursday through Monday

By Thursday, the aforementioned upper trough becomes diluted in the
mean synoptic flow, and an upper ridge of high pressure builds in
from the western Atlantic Ocean towards the eastern Gulf of Mexico.
This will allow for more seasonable easterly flow conditions to
become realized again over South Florida, favoring shower and
thunderstorm development along the Atlantic waters/east coast in the
morning, with a gradual westward progression with time towards the
interior and west coast. Given the generic looking environment,
convection will likely be sub-severe, as lighting, locally strong
winds, and localized flooding seem to be the extent of associated
impacts through most of this period.

The diminishing upper level low and it's associated cloud canopy
should allow for temperatures to gradually increase back to
seasonable values for the remainder of the week and into early next
week. Maximum temperatures are forecast to be in the upper 80s along
the east coast, and lower 90s over the interior/west coast.

AVIATION(18Z TAFS)...

SHRA/TSRA expected to continue in and around KMIA, KFLL, KTMB, KOPF,
KFXE and KPBI through at least the mid/late afternoon hours. TEMPO
MVFR to brief IFR conds are possible btw KMIA and KFXE with this
activity. The 12z KMFL sounding indicated ESE winds mainly from the
ESE at 8-22 kt blo FL150, however, VRB winds and strong gusts btw
30kt-40kt were observed with earlier TSTMs. An upper low/trough
tonight will bring additional periods of SHRA/TSRA. Therefore, tempo
MVFR conds are possible across the area terminals through Tuesday
morning.

MARINE...

High pressure over the western Atlantic waters will continue
building westward through the week as a weak tropical wave moves
through the area on Tuesday. East to southeasterly winds will remain
elevated across the local waters through the middle of the week
resulting in cautionary conditions for small craft operators,
especially across the Atlantic waters where winds could approach
advisory levels from tonight into Tuesday morning. Scattered to
numerous showers and thunderstorms are possible each day through the
middle of the week, with the greatest coverage of showers and storms
for the rest of today through Wednesday. Locally higher winds and
seas will be possible with showers and storms.

HYDROLOGY...

A TUTT feature with very cold temperatures aloft will continue to
move towards South FL today through Tuesday. This along with strong
daytime heating will lead to rounds of scattered to numerous showers
and thunderstorms areawide. At this time, models are hinting at a
coastal trough that could set up along the east coast metro areas
overnight tonight. This will allow for the PWAT values to increase
to 2.0 to 2.5 inches over South Florida overnight tonight through
Tuesday night.

This weather pattern will allow for showers and some thunderstorms
to develop with periods of heavy rainfall and high rainfall rates of
2 inches/hour, especially during peak heating. Rainfall amounts of 1
to 3 inches are expected, with locally higher amounts along the
coasts. For today, 1-hr FFG ranges from 2.5 to 4 inches but wouldn't
be surprised to see these values lower for tomorrow with all the
rainfall expected today.

The grounds are still somewhat saturated from the heavy rainfall
from the daily thunderstorms along with the heavy rainfall seen from
Tropical Storm Elsa (a tropical storm when it was near South FL),
and any additional heavy rainfall could lead to flooding especially
over the coastal areas of South FL.

Interests across South Florida are strongly encouraged to monitor
the latest information from the National Weather Service in Miami
Florida.

BEACHES...

There is a high risk of rip currents along the Atlantic beaches of
South Florida due to breezy easterly winds. The elevated rip current
risk will last through at least mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  86  79  90 /  60  80  30  60
West Kendall     77  87  78  90 /  60  80  30  60
Opa-Locka        76  86  78  90 /  60  80  30  60
Homestead        76  86  78  89 /  60  80  30  60
Fort Lauderdale  78  86  79  89 /  60  80  30  60
N Ft Lauderdale  77  86  79  88 /  50  80  30  70
Pembroke Pines   76  86  76  88 /  60  80  30  70
West Palm Beach  76  86  77  89 /  50  80  40  70
Boca Raton       77  87  79  90 /  50  80  30  70
Naples           75  89  75  90 /  40  80  40  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ168-172-173.

AM...None.
GM...None.
&&

Update/Aviation...Harrigan
Tonight/Tuesday and Marine...Fell
Tuesday Night through Monday...Bhatti

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 12, 4:46 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
446 PM EDT Mon Jul 12 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130900-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
446 PM EDT Mon Jul 12 2021

...LOCALIZED FLOODING POSSIBLE MAINLY FOR EAST COAST...
...STRONG THUNDERSTORMS POSSIBLE OVERNIGHT TONIGHT...
...HIGH RISK OF RIP CURRENTS FOR EAST COAST BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Flooding: Heavy rainfall could lead to localized flooding, mainly
across urban portions of South Florida and especially for urban
portions of Miami-Dade County due to recent rainfall accumulations.

Thunderstorms: Isolated strong to severe thunderstorms will be
possible across South Florida through tonight, with locally damaging
wind gusts, hail, and localized flooding all possible.

Rip currents: There is a High Risk of rip currents along the east
coast beaches of South Florida through the overnight hours.

Waterspouts: Waterspouts will be possible with showers and
thunderstorms tonight.

Wind: Strong to locally damaging wind gusts will be possible with
thunderstorms tonight.

Hail: Strong thunderstorms may be capable of producing hail through
the overnight hours, which could possibly reach 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered to numerous showers and thunderstorms are forecast
through the week. Peak chances of showers and thunderstorms will be
on Tuesday and Wednesday as a tropical wave passes by on Tuesday.
Locally heavy rain, frequent lightning strikes, hail, and strong wind
gusts are all possible with any of this activity through the week.
The greatest flooding potential will be from Tuesday into Wednesday
when there is a marginal risk of excessive rainfall. Storm activity
should gradually decrease by the mid/latter portions of the week as
high pressure builds in again over the region.

Elevated rip current potential across all South FL Atlantic beaches
through at least mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jul 12, 8:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
844 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     MARINE TSTM WIND 3 N KEY BISCAYNE        25.73N  80.16W
07/12/2021  M56 MPH          MIAMI-DADE         FL   ASOS

            UNIVERSITY OF MIAMI ROSENSTIEL CAMPUS RECORDED A 56 MPH
            (49 KT) WIND GUST ASSOCIATED WITH A SEVERE THUNDERSTORM
            APPROACHING KEY BISCAYNE.

&&

EVENT NUMBER MFL2100041

SRB
Local storm report, Jul 12, 8:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
845 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     MARINE TSTM WIND 3 N KEY BISCAYNE        25.73N 80.16W
07/12/2021  M43 MPH          AMZ651             FL   BUOY

            STATION VAKF1 VIRGINIA KEY, FL MEASURED A 43
            MPH GUST.

&&

DH
Local storm report, Jul 12, 8:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
848 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     2 NW MIAMI              25.79N 80.22W
07/12/2021  M44 MPH          MIAMI-DADE         FL   MESONET

            MESONET STATION 0235W 1.6 NW MIAMI
            (WEATHERSTEM) RECORDED A WIND GUST OF 44 MPH
            (38 KT) ASSOCIATED WITH A STRONG
            THUNDERSTORM. STATION ELEVATION: 187 FT.

&&

SRB
Local storm report, Jul 12, 8:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
852 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     MARINE TSTM WIND 5 SSE MIAMI BEACH       25.75N 80.10W
07/12/2021  M56 MPH          AMZ651             FL   MESONET

            MESONET STATION XGVT AT GOVERNMENT CUT
            MEASURED A 56 MPH GUST.

&&

DH
Local storm report, Jul 12, 8:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
854 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     MARINE TSTM WIND 3 E LIBERTY CITY        25.82N 80.18W
07/12/2021  M44 MPH          AMZ630             FL   MESONET

            MESONET STATION XMSP MORNINGSIDE PARK
            MEASURED A GUST TO 44 MPH.

&&

DH
Special weather statement, Jul 12, 8:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
855 PM EDT Mon Jul 12 2021

FLZ071>074-130145-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
855 PM EDT Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 945 PM EDT...

* At 855 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Pennsuco, or near Miramar,
  moving west at 25 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Miami Gardens,
  Weston, Doral, Miami Lakes, Cooper City, Hialeah Gardens,
  Opa-Locka, West Park, Miami Springs, Medley, Palm Springs North,
  Intersection I-75 And Griffin Road, Country Club, Pennsuco and
  Miramar Parkway And University Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2600 8020 2580 8032 2589 8079 2617 8061
TIME...MOT...LOC 0055Z 111DEG 22KT 2593 8039

DH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:10 PM EDTSpecial Marine WarningMFL50 min
Jul 12, 8:24 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
Jul 12, 8:35 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade25 min
Jul 12, 9:22 PM EDTSpecial Marine WarningMFL53 min
Jul 13, 5:00 AM EDTSpecial Marine WarningMFL45 min
Jul 13, 1:10 PM EDTSpecial Marine WarningMFL35 min
Jul 13, 1:15 PM EDTSpecial Marine WarningMFL60 min
Jul 13, 1:30 PM EDTSpecial Weather StatementMFLCollier60 min
Jul 13, 1:41 PM EDTSpecial Marine WarningMFL25 min
Jul 13, 1:45 PM EDTSpecial Marine WarningMFL60 min
Jul 13, 1:53 PM EDTSpecial Weather StatementMFLHendry52 min
Jul 13, 3:49 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jul 13, 3:51 PM EDTSpecial Marine WarningMFL54 min
Jul 13, 4:55 PM EDTSpecial Marine WarningMFL65 min
Jul 13, 5:09 PM EDTSpecial Weather StatementMFLHendry36 min
Jul 13, 5:25 PM EDTSpecial Marine WarningMFL35 min
Jul 13, 5:33 PM EDTSpecial Weather StatementMFLPalm Beach27 min
Jul 13, 6:36 PM EDTSpecial Marine WarningMFL39 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.